Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

July 17, 2018Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 17, 2018, 10:21 PM MDT for Sheridan County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 10:21 PM MDT (04:21 UTC)
Expired
Jul 17, 2018, 11:15 PM MDT
In force
54 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS83 KLBF 180421
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT TUE JUL 17 2018
 
NEZ004-094-180515-
Sheridan NE-Western Cherry NE-
1021 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 1115 PM MDT...

At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Intersection of Red Shirt
and Cuny Table Roads to 6 miles north of Chadron. Movement was east
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Lone Butte, 
Irwin, Highway 27 crossing the Niobrara River, Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 74 and 117.
 Highway 250 between mile markers 39 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10200 4299 10189 4254 10210 4261 10277
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0420Z 287DEG 36KT 4338 10282 4291 10303 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 17, 10:17 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 17, 10:17 PM MDT, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1117 PM CDT Tue Jul 17 2018

.SYNOPSIS...
Issued at 310 PM CDT Tue Jul 17 2018

H5 analysis from this morning Had a broad trough of low
pressure extending form northwestern Quebec-south into West
Virginia. Ht. falls of 50 to 60 Meters extended from northern
Michigan into srn Quebec this mroning. Further west, northwesterly
flow extended into the northern Rockies of the CONUS and Canadian
Rockies. West of this flow, a strong shortwave trough of low
pressure was centered over central Idahao/far swrn Montana this
morning. South of this feature, high pressure was anchored over
southern Nevada, central Texas and the western Caribbean. WV imagery
as of midday had the Idaho shortwave slightly farther east into
Western Montana with a secondary shortwave noted in northwestern
Wyoming. At the surface, a stationary front extended from
southeastern Montana into northern Iowa. Low pressure was noted over
sern Montana with a sutrace trough extending south into central
Wyoming. Across western and north central Nebraska this afternoon,
skiws were partly cloudy and readings as of 3 PM CDT ranged from 81
at Imperial to 85 at North Platte.

&&

.UPDATE...
Issued at 838 PM CDT Tue Jul 17 2018

A new forecast is in place using the RAP and HRRR plus time
lagging. The models are backing off on the thunderstorm coverage;
probably because of increasing nocturnal stability. The new
forecast focuses the best rain changes across ncntl Nebraska which
would appear to be consistent with lack of thunderstorm coverage
across the Panhandle.

UPDATE Issued at 616 PM CDT Tue Jul 17 2018

A forecast update is in place which carries the thunderstorms
across Northeast WY southeast through wrn and ncntl Nebraska
overnight. The forecast uses a blend of the HRRR, HREF and RAP
plus time lagging. This might be too aggressive as the RAP dives a
MCS mostly west of highway 83 and while the HRRR carries it right
over North Platte. HREF splits the system and weakens its as it
approaches highway 83 toward sunrise.

The westward moving plume of low level moisture located near
highway 83 on radar adds some uncertainty to the forecast as the
models don't seem to capture this. The RAP does show a 20-30kt low
level jet developing tonight and this should fuel the forecast
for likely thunderstorm development. If the storms across WY move
south of the Black Hills in a few hours then the forecast sould
verify.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM CDT Tue Jul 17 2018

Precipitation chances continue to be the main forecast challenge
in the near periods. A strong shortwave, currently over
southwestern Montana/northwestern Wyoming will initiate convection
across the Bighorn Mountains mid afternoon. As this activity
moves east into the northern panhandle, the models congeal it
into a MCS this evening. As to where the MCS tracks overnight is
somewhere up in the air with this mornings model runs. The GFS is
the outlier at this time, lifting convection due east overnight.
Other model solutions including, the Canadian, WARW, and NAM 12
solutions lift this convetion southeast into the northwestern
forecast area, then central and southern forecast area late
tonight. The prescence of a decent low level jet and enhanced
moisture axis, extending from swrn into northwestern portions of
the forecast area tonight. That being said, am favoring the latter
model solution which forces convection se across the forecast
area overnight. PWATS once again will be above 1.5 inches in my
west, which will facilitate a heavy rain threat tonight. In
addition, wouldn't be surprised if we see some strong wind gusts
as the complex pushes southeast. With this in mind, and given
portions of Sheridan county which are prone to flooding saw some
heavy rain last night, am going to hoist a flash flood watch for
Sheridan county tonight. South southeast of Sheridan county, a
swath of decent rainfall fell across the western sandhills and far
swrn Nebraska overnight. In these areas, the main concern for
flash flooding would be in swrn Nebraska. Given the latest model
forecasts track the heaviest rainfall east of this axis of heavy
rain from last night, am not as concerned about a flash flood
watch attm. The convective complex will push into south central
Nebraska overnight with a lingering threat for thunderstorms in
the east and sern forecast area Wednesday morning. The shortwave
trough will track across South Dakota and northern Nebraska on
Wednesday. There will be a lingering threat for thunderstorms,
mainly east of highway 83.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM CDT Tue Jul 17 2018

Wednesday night through Friday...The upper level trough
will slowly track into eastern South Dakota Wednesday night with the
trough axis aligned with the Missouri River Thursday morning. There
will be a lingering threat for thunderstorms Wednesday evneing,
before convection pushes east of the area. The upper level low will
lift slowly east Thursday into central Minnesota then Wisconsin on
Friday. Subsidence behind the exiting trough and drier air will push
into the region with dry conditions expected. Temperatures will
remain seasonal with readings in the 90s for Thursday, followed by
upper 80s for Friday.

Friday night through Tuesday...Ridging will amplify across the
central and northern Plains Friday night into Saturday with dry
conditions continuing. On Saturday night, the ridging will break
down thanks to a strong shortwave approaching the northern Rockies.
Mid level warm air advection will increase as the ridging breaks
down. This will lead to a chance for thunderstorms Saturday night
into Sunday. Another round of thunderstorms are possible Sunday
night into Monday as a cold front is forced through the forecast
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM CDT Tue Jul 17 2018

Scattered thunderstorms are expected to develop on and off
overnight through early Wednesday evening, mainly affecting areas
along and east of highway 83 and along highway 20.

MVFR cigs, currently across eastern Nebraska, are expected to
develop westward to near highway 61 overnight with VFR developing
by 17z Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT Wednesday for NEZ004.

&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 17, 9:41 PM MDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1041 PM CDT Tue Jul 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-190345-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1041 PM CDT Tue Jul 17 2018 /941 PM MDT Tue Jul 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated severe thunderstorms are possible across the eastern
Panhandle. Wind damage and large hail are the hazard.

Strong thunderstorms will be possible tonight mainly west of a
line from Cody to Curtis. Strong wind gusts and heavy rain are the
hazards.

Flash flooding is possible across the northwest Nebraska tonight
and a flash flood watch is in effect for Sheridan county.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances will continue Wednesday into Wednesday
evening. A few strong storms will be possible east of the
Nebraska Panhandle. The primary threats are locally heavy
rainfall and gusty winds.

Additional thunderstorms are possible Saturday, Sunday and
Monday, mainly during the overnight hours. Stay tuned to later
forecasts regarding any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible along and west of a line from Cody
to Curtis tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 17, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM MDT TUE JUL 17 2018

NEZ004-094-180515-
Sheridan NE-Western Cherry NE-
1021 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 1115 PM MDT...

At 1020 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Intersection of Red Shirt
and Cuny Table Roads to 6 miles north of Chadron. Movement was east
at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Gordon, Rushville, Hay Springs, White Clay, Clinton, Lone Butte,
Irwin, Highway 27 crossing the Niobrara River, Mount Maria.

This includes the following highways...
 Highway 20 between mile markers 74 and 117.
 Highway 250 between mile markers 39 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10200 4299 10189 4254 10210 4261 10277
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0420Z 287DEG 36KT 4338 10282 4291 10303

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:18 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 17, 11:46 PM MDTSpecial Weather StatementLBFSheridan44 min
Jul 18, 12:19 AM MDTSevere Thunderstorm WarningLBFCherry, Garden, Sheridan41 min
Jul 18, 12:57 AM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan48 min
Jul 18, 1:49 AM MDTSpecial Weather StatementLBFArthur, McPherson56 min
Jul 18, 2:48 AM MDTSpecial Weather StatementLBFKeith42 min
Jul 18, 2:49 AM MDTSpecial Weather StatementLBFGarden41 min
Jul 18, 3:28 AM MDTSpecial Weather StatementLBFDeuel47 min
Jul 18, 3:36 AM MDTSpecial Weather StatementLBFLincoln39 min
Jul 18, 4:14 AM MDTSpecial Weather StatementLBFHayes46 min
Jul 18, 4:16 AM MDTSpecial Weather StatementLBFPerkins44 min
Jul 18, 4:49 AM MDTSpecial Weather StatementLBFHayes41 min
Jul 18, 4:59 AM MDTSevere Thunderstorm WarningLBFHayes46 min
Jul 18, 5:04 AM MDTSpecial Weather StatementLBFChase41 min
Jul 18, 5:53 AM MDTSpecial Weather StatementLBFHayes22 min
Jul 18, 4:03 PM MDTSpecial Weather StatementLBFBrown42 min
Jul 18, 4:23 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha37 min
Jul 18, 4:36 PM MDTSpecial Weather StatementLBFHolt39 min
Jul 18, 4:55 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt15 min
Jul 18, 5:03 PM MDTTornado WarningLBFGarfield, Holt42 min
Jul 18, 5:08 PM MDTSpecial Weather StatementLBFKeya Paha52 min
Jul 18, 5:15 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jul 18, 5:35 PM MDTSpecial Weather StatementLBFLoup40 min
Jul 18, 5:39 PM MDTSpecial Weather StatementLBFBoyd51 min
Jul 18, 5:48 PM MDTSevere Thunderstorm WarningLBFBrown, Rock46 min
Jul 18, 5:55 PM MDTSevere Thunderstorm WarningLBFGarfield, Loup50 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.